Alert archive / California / High Surf Advisories in 2021

High Surf Advisory 14, NWS Los Angeles, CA

October 21, 2021

NWS Los Angeles, CA issued this high surf advisory at Oct 21, 2021, 7:49 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2021, 7:49 AM PDT (14:49 UTC)
Expired
Oct 21, 2021, 2:00 PM PDT
In force
6 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

065 
WHUS46 KLOX 211449
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
749 AM PDT Thu Oct 21 2021

CAZ034-035-212100-
/O.NEW.KLOX.SU.Y.0014.211021T1449Z-211021T2100Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
749 AM PDT Thu Oct 21 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON...

* WHAT...Large breaking waves of 8 to 12 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo and Santa Barbara County Central Coast.

* WHEN...Until 2 PM PDT this afternoon.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

Kittell
1 follow-up statement
396 
WHUS46 KLOX 212128
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
228 PM PDT Thu Oct 21 2021

CAZ034-035-221230-
/O.EXP.KLOX.SU.Y.0014.000000T0000Z-211021T2100Z/
/O.NEW.KLOX.SU.Y.0015.211022T1300Z-211024T0500Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
228 PM PDT Thu Oct 21 2021

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 10 PM PDT
SATURDAY...
...HIGH SURF ADVISORY HAS EXPIRED...

* WHAT...Large breaking waves of 10 to 14 feet with dangerous rip
  currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...From 6 AM Friday to 10 PM PDT Saturday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...A more powerful northwest swell is expected
  to bring large surf of 15 to 20 feet Monday and Tuesday. In
  addition to dangerous waves and currents. this can result in 
  damage to coastal structures like piers, as well as breaking 
  waves and closures to the Morro Bay Harbor entrance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ040-221230-
/O.NEW.KLOX.SU.Y.0015.211022T1900Z-211024T0500Z/
Ventura County Coast-
228 PM PDT Thu Oct 21 2021

...HIGH SURF ADVISORY IN EFFECT FROM NOON FRIDAY TO 10 PM PDT
SATURDAY...

* WHAT...Large breaking waves of 6 to 9 feet with dangerous rip 
  currents.

* WHERE...Ventura County Coast.

* WHEN...From noon Friday to 10 PM PDT Saturday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...A more powerful west swell is expected to
  bring larger surf of 8 to 12 feet Monday and Tuesday. In
  addition to dangerous waves and currents, this can result in
  breaking waves and closures to the Ventura Harbor entrance.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ041-087-221230-
/O.NEW.KLOX.BH.S.0014.211023T0100Z-211024T0500Z/
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
228 PM PDT Thu Oct 21 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY EVENING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 4 to 6 feet expected.

* WHERE...Los Angeles County Coast and Catalina and Santa 
  Barbara Islands.

* WHEN...From Friday evening through Saturday evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

* ADDITIONAL DETAILS...A more powerful west swell is expected to
  bring larger surf of 6 to 10 feet Monday and Tuesday. This will
  result dangerous waves and currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high surf advisory went out at Oct 21, 4:06 AM PDT, 3 hours 43 minutes earlier.

Area forecast discussion, Oct 21, 4:06 AM PDT, 3 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
406 AM PDT Thu Oct 21 2021

.SYNOPSIS...21/227 AM.

Mostly quiet weather expected this week, with warming today then
cooling through Saturday. Very light rain is possible for San Luis
Obispo County on Friday. A approaching storm system will bring
widespread moderate to heavy rain later Sunday and Monday, with
minor flooding, gusty winds, and cooler conditions possible.
Warming and drying are expected next Tuesday and Wednesday.

&&

.SHORT TERM (TDY-SAT)...21/322 AM.

SW flow aloft today will bring enough high clouds to make things
partly cloudy and even mostly cloudy at times north of Pt
Conception. The marine layer and marine layer inversion are quite
weak and there will not be too much in the way of low clouds this
morning. The Central Coast will have the best chc for low clouds.
An upper low off the coast of OR will move southward and hgts over
srn CA will push upward in response and will rise to about 582
dam. There will only be light onshore flow today and this along
with the rising hgts will bring 1 to 3 degrees of warming to most
of the area (the Central Coast may see a few degrees of cooling)
making today the warmest day of the next 7.

There will be a little sundowner this evening with the strongest
gusts west of the airport (KSBA). The upper flow will turn
cyclonic, the onshore flow will increase a little and a weak eddy
will spin up. All of this should be enough to develop marine layer
stratus across almost all of the coasts.

A weak front will wash out over the Central Coast on Friday
morning. It will bring a slight chc of rain to the Central Coast
through the day, but more likely it will lift the marine layer
and create quite a bit of drizzle. Rainfall amounts, if any, will
be under a tenth of an inch with the usual exception of the far NW
corner of SLO county which could see quite a bit more. There will
be enough clouds with and behind the front to make it a mostly
cloudy (LA county's vlys and interior may start off partly cloudy
since they will be the furtherest removed from the front) The
clouds, falling hgts and much increased onshore flow will bring 3
to 6 degrees of cooling to the area. Gusty northwest to north
winds will form behind the front late Friday afternoon and
continue overnight. Gusts between 30 to 40 mph are likely over
southern Santa Barbara County and northern Los Angeles County.

The north flow will pile up clouds against the north slopes of the
mtns along the Kern county line. There is enough orographic lift
and moisture to produce a chc of rain or very high elevation snow.
the strong onshore flow and an eddy will bring low clouds to most
of the coasts and vlys (save for the SBA south coast, the northern
vlys of VTA county and the Santa Clarita Vly where the north flow
will thwart the advance of the low clouds.

Not too much excitement slated for Saturday. Drier NW flow will
diminish the north slope clouds. There will likely be enough mid
and high level clouds embedded in the NW flow to make it a partly
cloudy day. Hgts will continue to fall and max temps will fall a
few more degrees.

A reinforcing shot of cold air will bring another N wind event to
the area late Saturday afternoon through early morning Sunday. Low
end advisories may be needed.

.LONG TERM (SUN-WED)...21/320 AM.

The main focus of the next 7 days remains the late Sunday through
Monday storm. The storm remains just out of range of the high
resolution forecast mdls but that will change 24 hours from now.

Both mdls are trending slower with the southward progression of
the storm (which is good since it will allow it to dump more rain
and snow over the Sierra Nevadas). Sunday now looks to be a fairly
cloudy and dry day. Strong WSW flow over Srn CA will bring a thick
sheet of mid and high level clouds to the area. Moist but rather
non dynamic flow will slowly sag southward and a chance of rain
will overspreads SLO and western and northern SBA. Rainfall
totals over SLO and SBA counties will be on the light side mostly
under a quarter inch. The coastal slopes north of Morro Bay could
be a major exception as this kind of flow pattern can generate
prodigious amount of rainfall. Max temps will remain blo normal
with most coasts and vlys coming in the 60s with a sprinkling of
70s in the LA mtns.

Sunday night a strong jet moves into the backside of the upper low
which will be off of the coast of OR. The energy and cold air
assoc with this jet will develop a cold front which will quickly
shoot to the east. This action drastically changes the character
of the storm from an Atmospheric River event to a cold frontal
event. Over the course of the night prefrontal rain will move
into the Central Coast and then work its way down to LA county. By
dawn Monday rain will be falling over SLO and most of SBA counties
but there will only be a chc of rain for areas south of Point
Conception. These are the latest timing estimates and it should be
noted that the timing of this system has been changing every day
so there could easily be changes with future forecasts. At this
time it does not look like that much rain will fall during this
period with the NW SLO county possible exception.

Both the GFS and EC and most of the ensembles agree that the front
will move fairly quickly across the southern half of the state on
Monday. Current estimates are slower than previous ones calling
for the front to move through in the afternoon. There will likely
be a 1 to 2 hour burst of rain with the front and lighter rain on
either side of it. Snow levels will be quite high (around 9000 ft)
and snow will not factor into the hazards with this storm.

While the current forecast rain totals are a lighter than previous
do not want to chase a moving target and will stick with the
current estimates(1 and 3 inches for San Luis Obispo and Santa
Barbara Counties. 0.50 to 1.50 for Ventura and Los Angeles
Counties.) But if the 12Z mdls continue the lower total trends the
official estimates will have to be lowered some. The highest
totals will be over the south and southwest facing mountains and
foothills. Rain rates should generally stay in the 0.25 to 0.50
inch per hour range, with isolated rates slightly higher at the
moment of frontal passage.

Max temps will be rain storm typical and will mostly be in the 60s
across the coasts and vlys.

The jet moves perpendicular to the front late in the afternoon and
this will move it out of the area fairly quickly and the rain will
diminish and end from the NW to SE. Snow levels will fall to 7000
feet but there will not be much precip left to produce significant
snowfall totals.

Tuesday will be, at worst, partly cloudy and breezy especially in
the NW to N wind favored areas. There will be a little bit of
warming but not much as the cold airmass will remain in place.

Sunny with 5 to 10 degrees of warming on tap for Wednesday as a
ridge noses in from the SW.

&&

.AVIATION...21/0626Z.

At 0445Z at KLAX, the marine layer was 400 feet deep. The top of
the inversion was around 1900 feet with a temperature of 11 C.

High Confidence in inland TAFs.

Moderate confidence in KSMX and KSBP TAFs. There is a 20 percent
chc of no clouds. Otherwise timing may be off by +/- 2hours and
cig hgt off by +/- 300 ft. Better confidence after 21Z.

Pretty good confidence in coastal TAFs KSBA and south with just a
20 percent chc of IFR cigs 11Z-17Z at any given site.

KLAX...Pretty good confidence in TAF. There is a 20 percent
chance of IFR cigs 11Z-17Z. Good confidence that any east wind
component will be under 6 kt.

KBUR...High confidence in TAF.

&&

.MARINE...21/331 AM.

Moderate confidence in the current forecast. Winds and seas are
generally expected to be below Small Craft Advisory (SCA) levels
through Thursday. Hazardous seas have developed across the
northern waters early this morning and a SCA was added through
late this morning. Otherwise, there is a moderate-to-high (30-60
percent) chance of SCA level west to northwest winds with local
high seas for the southern waters through early Friday. The lowest
chances will across be closest to shore.

Winds are expected to increase and a large northwest swell is
expected to build beginning Friday and continuing through the
weekend. There is a high (60-70 percent) chance in SCA level
winds and hazardous seas greater than 10 feet across the outer
coastal waters on Friday. There is a moderate (30-50 percent)
chance of hazardous seas above 7 feet across the inner waters
south of Point Conception, but slightly higher (40-60 percent)
chance of gusty SCA winds.

After slight drop-off, seas will build even higher early next
week. A very large west-northwest swell moving into the entire
coastal waters between Sunday night and Monday night. Most the
swell energy will push into the waters northwest through
southwest of the Channel Islands and the waters along the Central
Coast, but enough swell energy is expected to move into the
southern California Bight. SCA winds are likely across the coastal
waters during this time.

&&

.BEACHES...21/405 AM.

Increased storm activity across the eastern Pacific Ocean is
expected late this week into early next week. This will set
the stage for stronger winds and larger swells in the coastal
waters. The large swells will impact mainly west facing beaches
beginning Friday, with a threat of High Surf conditions from the
Central Coast and southward to southern L.A. County. A High
Surf Advisory may be posted in the near future. High Surf could
potentially begin as early as Friday, lasting through the
weekend and into early next week.

While still early, the latest swell model are building a very
large west-northwest swell to around 17 feet with a 17 second
period. If this scenario develops as modeled, this could produce
locally damaging sets at Central Coast beaches on Monday and
Monday night and dangerous and life threatening surf conditions
for anyone entering the water.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 9 AM PDT this morning
      for zones 645-670. (See LAXMWWLOX).
     Small Craft Advisory in effect from 3 PM this afternoon to 3
      AM PDT Friday for zones 650-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

Gusty west to northwest winds will create driving hazards over
southwest Santa Barbara County and northern Los Angeles County
through Saturday. High surf and dangerous rip currents will
affect area beaches Friday through Wednesday, largest Monday and
Tuesday. A storm system will affect the region Sunday Night and
Monday, with moderate to heavy rain, roadway flooding, possible
debris flows around the Alisal burn scar, and gusty winds focused
in the mountains.

&&

PUBLIC...Rorke
AVIATION...Rorke
MARINE...Hall
BEACHES...Hall
SYNOPSIS...Smith

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:48 AM PDTSmall Craft AdvisoryLOX24 hr
Oct 21, 2:48 AM PDTSmall Craft AdvisoryLOX24 hr
Oct 21, 2:28 PM PDTBeach Hazards StatementLOXLos Angeles56 hr
Oct 21, 2:28 PM PDTHigh Surf AdvisoryLOX56 hr

Nearby

High Surf Advisories in California, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.